Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Raleigh, NC

June 3, 2018Anson County, Montgomery County, Stanly County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2018, 8:55 PM EDT for Anson County, Montgomery County, Stanly County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2018, 8:55 PM EDT (00:55 UTC)
Expired
Jun 3, 2018, 9:45 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Anson County, NC, Montgomery County, NC, Stanly County, NC

The radar

The Columbia radar (KCAE), 162 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:05 PM EDTTSTM WND DMG2 Ssw Newsom, NCTREE DOWN AT NC HIGHWAY 8-49 AT STOKES FERRY RD.
Jun 3, 9:10 PM EDTHAIL 0.752 Ene Richfield, NCDIME-SIZED HAIL AND A COUPLE OF 6-INCH DIAMETER TREES DOWN AT HIGHWAY 49 AND INGRAM RD IN RICHFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS52 KRAH 040055
SVRRAH
NCC007-123-167-040145-
/O.NEW.KRAH.SV.W.0055.180604T0055Z-180604T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
855 PM EDT SUN JUN 3 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Anson County in central North Carolina...
  Western Montgomery County in central North Carolina...
  Stanly County in central North Carolina...

* Until 945 PM EDT

* At 855 PM EDT, a severe thunderstorm was located near Mt Pleasant,
  or 11 miles northwest of Albemarle, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Albemarle, Badin Lake, Plyler, Midland, Locust, Norwood, Badin,
  Oakboro, Stanfield and Mount Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3550 8030 3551 8017 3544 7996 3520 7999
      3500 8030 3519 8028 3520 8030 3518 8031
      3517 8035 3518 8037 3517 8039 3517 8042
      3516 8044 3518 8050 3519 8051
TIME...MOT...LOC 0055Z 318DEG 24KT 3545 8038 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAES
3 follow-up statements
215 
WWUS52 KRAH 040117
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
917 PM EDT SUN JUN 3 2018

NCC007-123-167-040145-
/O.CON.KRAH.SV.W.0055.000000T0000Z-180604T0145Z/
Anson NC-Montgomery NC-Stanly NC-
917 PM EDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHWESTERN ANSON...WESTERN MONTGOMERY AND STANLY COUNTIES...

At 917 PM EDT, a severe thunderstorm was located near Badin Lake,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albemarle, Badin Lake, Plyler, Norwood, Badin, Oakboro, Mount Gilead,
New London, Uwharrie Haven and Morrow Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3546 8024 3550 8017 3544 7996 3520 7999
      3500 8030 3519 8028 3520 8030 3518 8031
      3517 8035 3518 8037 3525 8040 3537 8034
TIME...MOT...LOC 0117Z 299DEG 27KT 3542 8016 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAES
166 
WWUS52 KRAH 040127
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
927 PM EDT SUN JUN 3 2018

NCC007-040137-
/O.CAN.KRAH.SV.W.0055.000000T0000Z-180604T0145Z/
Anson NC-
927 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

LAT...LON 3524 8014 3533 8016 3537 8015 3542 8010
      3540 7997 3520 7999 3515 8008 3517 8011
      3519 8011 3519 8013 3518 8013 3517 8014
      3517 8017
TIME...MOT...LOC 0127Z 305DEG 56KT 3535 8002 

$$

NCC123-167-040145-
/O.CON.KRAH.SV.W.0055.000000T0000Z-180604T0145Z/
Montgomery NC-Stanly NC-
927 PM EDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHWESTERN MONTGOMERY AND SOUTHEASTERN STANLY COUNTIES...

At 927 PM EDT, a severe thunderstorm was located 7 miles west of
Troy, moving southeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Albemarle, Norwood, Badin, Mount Gilead, Uwharrie Haven, Morrow
Mountain State Park and Lake Tillery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

LAT...LON 3524 8014 3533 8016 3537 8015 3542 8010
      3540 7997 3520 7999 3515 8008 3517 8011
      3519 8011 3519 8013 3518 8013 3517 8014
      3517 8017
TIME...MOT...LOC 0127Z 305DEG 56KT 3535 8002 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAES
662 
WWUS52 KRAH 040138
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
938 PM EDT SUN JUN 3 2018

NCC123-167-040148-
/O.EXP.KRAH.SV.W.0055.000000T0000Z-180604T0145Z/
Montgomery NC-Stanly NC-
938 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN STANLY COUNTIES WILL EXPIRE AT 945 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3524 8014 3533 8016 3537 8015 3542 8010
      3540 7997 3520 7999 3515 8008 3517 8011
      3519 8011 3519 8013 3518 8013 3517 8014
      3517 8017
TIME...MOT...LOC 0138Z 318DEG 24KT 3529 7996 

$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:30 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 3, 7:30 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
730 PM EDT Sun Jun 3 2018

.SYNOPSIS...
A cold front will move across the region tonight accompanied by
showers and a few thunderstorms. A cooler and more stable air mass
will overspread the area for the first half of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Sunday...

Compact upper low over southeast VA and associated mid/upper level
trough extending south across eastern NC will gradually shift
throughout the day, eventually moving off the southern Mid-Atlantic
coast during the early evening. Weak destabilization along the
southern fringes of the moist cyclonic circulation across the
northern Coastal Plain and north-central Piedmont counties, will
support scattered showers, along with a few storms through the
afternoon.

South and west of this area, significant drying aloft and
subsidence/DNVA on the back side of the upper low/trough across
eastern VA/NC , will greatly suppress convective activity through
mid afternoon. The arrival of the cold front into the area around
sunset, will increase convective rain chances ever so slightly
during the late afternoon and evening,  However, once gain the
broader/synoptic scale subsidence behind the departing low/trough
along with a subsident NWLY low-level flow and a cooling/stabilizing
BL will limit coverage to isolated/widely scattered as the front
crosses the area between 00 to 06z.

Localized heavy rainfall will be possible across the northern
Coastal Plain counties through the afternoon. Thereafter, late
convective development invof of the cold front moving into the
western Piedmont around 00z, could, owing to a favorable DCAPE
environment, support isolated wind damage with the stronger
updrafts.

High temperatures will vary from around 80-lower 80s across the
northeast third where skies will remain mostly cloudy, to the lower
90s across the south-southwest where strong heating likely through
the majority of the afternoon. Overnight temperatures mainly in the
lower to mid 60s north to around 70 south.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
As of 215 PM Sunday...

Mon through Tue: Following passage of the mid level shortwave trough
and surface low/front off the Mid Atlantic coast, a deep NW flow,
stable column, and low PW over NC will result in dry days, with
plenty of sunshine as a surface high builds in from the west. We'll
likely see lingering stratus across NE sections Mon morning,
although this should dissolve by midday with mixing as dry air
advection kicks in. A mid level shortwave trough located over the
Front Range this afternoon will track ESE into the Carolinas through
Tue, dampening in the process as it gets absorbed within the
circulation envelope around deep low pressure tracking over the St
Lawrence Valley. With no opportunity for moisture return with this
approaching wave, expect only high clouds Mon night through Tue.
Thicknesses will be just below normal, supporting highs from around
80 to the mid 80s both Mon and Tue. Lows in the upper 50s to lower
60s, with some mid 50s in the usual cooler spots.

Tue night: The deep low wobbles from the St Lawrence Valley across
New England Tue night, while energy dropping down into the trailing
trough axis drops southward through VA overnight, accompanied at the
surface by a backdoor cold front. Most models show this backdoor
front dropping into northern NC overnight, likely preceded by a band
of mid clouds resulting from prefrontal moistening through the 800-
500 mb depth, associated with an 850 mb speed max. But unimpressive
PW and lingering dry air below 850 mb with a significant downslope
component just aloft will keep precip chances low, just isolated
showers mainly across the north Tue evening. Lows 60-65 under fair
to partly cloudy skies. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

Wed/Wed night: Fairly low precip chances persist into Wed as the
front settles across the southern half of NC. Mid level DVPA over NC
weakens as the low to our NNE shifts off the Canadian Maritimes, and
a considerable dry/stable/warm nose takes over at 800-500 mb. With
850 mb flow remaining from the NW and surface flow light from the N
and NE as cooler high pressure builds in from the N, dry weather
should continue, although a few shallow showers are possible in the
SE and far southern CWA with afternoon heating. Highs from around 80
to the upper 80s, coolest N. Weak low level mass convergence across
the extreme S may support isolated showers there after nightfall,
otherwise it should remain dry Wed night. Lows from the upper 50s to
mid 60s N to S.

Thu through Sun: Mid level heights rise over NC as the strong mid
level ridging centered over the Southern Plains briefly expands
eastward. The surface front across the Carolinas will weaken and
lift back NE late Thu into early Fri, causing thicknesses to rebound
back above normal by Fri, staying above normal through the upcoming
weekend. Subtle weak perturbations track from atop the Plains ridge
ESE during this period, merging with lingering weak low pressure
over the Gulf to result in a weak shear axis down the East Coast by
Sun. The column should gradually moisten through this period,
although the general light flow through the column will not allow
for any strong moisture surge into the area. Will show precip
chances inching back up toward climatology (chances mainly from mid
afternoon through early evening, focused near and east of a
strengthening lee trough) over the weekend. Temps near to a category
above normal. -GIH

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 730 PM Sunday...

A cold front approaching from the west will move through the area
00Z to 06z. Scattered convection accompanying the front is expected
to make its way from the Triad to the southern Piedmont before
weakening as it moves to the east. This convection is expected to
largely dissipate as it moves east of the Triangle after 06z.

Behind the cold front, models indicate some IFR to MVFR stratus
could spread into KRWI 08Z to 12Z Monday. Otherwise, expect VFR
conditions Monday with NWLY winds of 8 to 10 kts.

With the exception of a few storms accompanying a moisture starved
back-door cold front Tuesday evening/night, deep NWLY flow will keep
a drier and more stable air mass across the the area through much of
the period, setting the stage for a lengthy period of VFR
conditions through much of the upcoming work week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS/Franklin
NEAR TERM...CBL
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...CBL/Franklin
Hazardous weather outlook, Jun 3, 7:16 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
716 PM EDT Sun Jun 3 2018

NCZ021>023-038-039-073>075-083>086-042330-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-Montgomery-Moore-
Anson-Richmond-Scotland-Hoke-
716 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

A strong to severe thunderstorms is possible this evening, mainly
across the western Piedmont. The main severe weather hazard will be
from locally damaging wind gusts along with localized heavy rainfall
which may cause minor flooding of streets and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-024>028-040>043-076>078-088-089-042330-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Cumberland-
Sampson-
716 PM EDT Sun Jun 3 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 3:59 PM EDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Raleigh NC
359 PM EDT SUN JUN 3 2018

NCZ011-026>028-032045-
Edgecombe NC-Nash NC-Franklin NC-Halifax NC-
359 PM EDT SUN JUN 3 2018

...A STRONG THUNDERSTORM WILL AFFECT NASH...NORTHWESTERN EDGECOMBE...
SOUTHWESTERN HALIFAX AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 445 PM
EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Louisburg, moving southeast at 35 mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rocky Mount, Nashville, Dortches, Red Oak, Enfield, Sharpsburg,
Whitakers, Castalia, Centerville and Glenview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3585 7786 3584 7790 3582 7796 3610 7823
      3621 7811 3621 7807 3620 7801 3622 7800
      3615 7751
TIME...MOT...LOC 1959Z 311DEG 29KT 3613 7811

23
Special weather statement, Jun 3, 8:43 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
843 PM EDT SUN JUN 3 2018

NCZ073-074-083-084-040200-
Stanly NC-Richmond NC-Anson NC-Montgomery NC-
843 PM EDT SUN JUN 3 2018

...A CLUSTER OF STRONG THUNDERSTORM WILL AFFECT NORTHERN
ANSON...MONTGOMERY... NORTHWESTERN RICHMOND AND STANLY COUNTIES
UNTIL 1000 PM EDT...

At 841 PM EDT, Doppler radar was tracking a cluster of thunderstorm
across southern Rowan and northern Cabarrus Counties, moving
southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Albemarle, Troy, Badin Lake, Ansonville, Plyler, Midland, Polkton,
Locust, Norwood and Badin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3550 8030 3551 7998 3547 7983 3508 7984
      3493 8031 3519 8028 3517 8035 3518 8037
      3517 8039 3516 8044 3519 8051
TIME...MOT...LOC 0041Z 310DEG 27KT 3552 8047

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:43 PM EDTSpecial Weather StatementRAHMontgomery, Stanly77 min
Jun 3, 9:02 PM EDTSpecial Weather StatementRAHAlamance88 min
Jun 3, 10:14 PM EDTSpecial Weather StatementRAHChatham, Lee61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.